Connect
MJA
MJA

Opioid overdose deaths can occur in patients with naltrexone implants

Robert G Batey
Med J Aust 2007; 187 (1): 55.
Published online: 2 July 2007

To the Editor: Gibson and colleagues recently reported opioid overdose deaths occurring in patients with naltrexone implants.1 The article is of great clinical significance, identifying that patients can override the effect of naltrexone and experience fatal opioid toxicity. However, it fails to address some important clinical and forensic issues that the five deaths highlight.

Firstly, it is disappointing that patients could be known to have been on naltrexone and not had naltrexone levels measured during the postmortem examination process. The absence of data compromises a full understanding of the circumstances leading to death.

In an “evidence-based medicine” society, it should no longer be acceptable that drug screening in coronial cases be restricted to drugs that have been measured for many years. Given the increasing use of a much wider range of drugs than has previously been the case, I suggest that all postmortem examinations on drug-using patients now include the measurement of naltrexone, if there is any history of naltrexone use, and buprenorphine, whether the patient is known to be on buprenorphine treatment or not. To this could be added the need to test for para-methoxyamphetamine and ecstasy.

The article also fails to comment on the level of clinical care provided to these patients. That a patient can be found to have, as well as naltrexone in their bloodstream, a variable combination of codeine, alprazolam, methamphetamine, propranolol, diazepam, amisulpride and morphine suggests that these patients were not necessarily being monitored or managed as well as they might have been.

This point is stressed because the role of naltrexone in the treatment of opioid dependence is often questioned based on a higher rate of death in patients on this drug compared with those on methadone or buprenorphine.2 If used as recommended by national and state guidelines in a program of abstinence maintenance with appropriate monitoring, acceptable outcomes can be achieved.3 Patients who use other drugs while on naltrexone are demonstrating a degree of instability requiring active clinical intervention. Perhaps the more important point this article raises is the need for close supervision and appropriate clinical response to instability, rather than the fact that heroin can override the effects of naltrexone at the opioid receptor.

  • Robert G Batey

  • University of New South Wales, Sydney, NSW.


  • 1. Gibson AE, Degenhardt LJ, Hall WD. Opioid overdose deaths can occur in patients with naltrexone implants. Med J Aust 2007; 186: 152-153. <MJA full text>
  • 2. Digiusto E, Shakeshaft A, Ritter A, et al. Serious adverse events in the Australian National Evaluation of Pharmacotherapies for Opioid Dependence (NEPOD). Addiction 2004; 99: 450-460.
  • 3. Sullivan MA, Comer SD, Nunes EV. Pharmacology and clinical use of naltrexone. In: Strain EC, Stitzer ML, editors. The treatment of opioid dependence. Baltimore: Johns Hopkins University Press, 2006: 295-320.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.